New Mexico, 2021Drought in New Mexico, October 1 to 31, 2021
October 1 to 31, 2021 · NWS EPZ · 10 events in 10 counties and zones
Heavy rain over the last few days of September helped to bring some improvement to drought conditions over Southwest New Mexico in October. No areas in Southwest New Mexico were in Extreme(D3) drought by mid October.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain over the last few days of September helped to bring some improvement to drought conditions over Southwest New Mexico in October. No areas in Southwest New Mexico were in Extreme(D3) drought by mid October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1127 PM MDT Thu Sep 30 2021
...UPDATED FOR THE 06Z TAF CYCLE...
.AVIATION...06Z TAF CYCLE...
Mostly VFR conditions are expected to continue with areas near
SHRA/-TSRA possibly reaching the MVFR category. Low CIGS and VIS
are possible over area mountains due to patchy fog leading to IFR
to LIFR, especially over the Sacramento Mountains through 13Z.
Showers will persist across portions of the Borderland through the
overnight hours. We will have a break in the morning, before we
have another round of showers and thunderstorms after 18Z. Winds
will be generally light and variable overnight, then become from
the west with speeds AOB 10 kts in the afternoon.
&&
29
.PREV DISCUSSION...144 PM MDT Thu Sep 30 2021...
.SYNOPSIS...
Numerous thunderstorms expected to continue through the day
Thursday and into Friday morning. Drier air begins to work into
the region as an upper-level low passes to the northeast bringing
quiet and warm conditions for the weekend. By early next week,
thunderstorm chances return to the western and mountain areas.
Rain chances will increase heading into mid-week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Scattered showers and thunderstorms continue to track across the
region this afternoon ahead of a developing upper low along the
AZ/NM state line. Favorable synoptic lifting on the front side of
the system has generated a wide swath of rain showers with stronger
embedded thunderstorms clustered within the main band of
precipitation. Looking at convective parameters this evening, it
seems likely that most activity will favor a non-severe and messy
storm type, as marginal CAPE and cool surface air hinders
development. An exception to this thinking may occur over portions
of El Paso and Hudpseth Counties tonight where sufficient daytime
heating and mostly clear skies has destabilized the atmosphere more
and CAPE may surpass 1,000 J/kg. The primary threat will be
localized flooding due to heavy rains, but a few storms over west
Texas may produce small hail and gusty outflow winds.
Rain chances will be limited more to east of the Rio Grande
overnight as short-term models continue to suggest sustained
mesoscale clusters of enhance lifting, especially for Otero and
Hudspeth Counties. Additional rainfall may cause flooding in these
areas, and a Flash Flood Watch is in effect for the Sacramento
Mountains.
Cloud coverage will likely stick around overnight, however the
passage of a backdoor cold front today will allow temperatures to
drop quite a bit overnight. Most lowland locations will fall into
the lower 50's, with the high terrain dipping into the upper 30's.
Despite the cooler temperatures, we'll likely still be too warm for
any mountain rain/snow mixes.
The upper low finally begins to progress eastward on Friday as
another shortwave over the Pacific Northwest comes ashore. Rain
chances will be limited to the eastern portions of our CWA (south-
central NM) before ending all zones by Friday afternoon behind the
trough axis. We may see a few afternoon thunderstorms over the
Sacramento Mountains, but most lowland locations should be dry by
the noon hour. Skies will also begin to clear up throughout the day
as more subsident flow aloft takes place.
Temperatures will remain seasonably cool as we head into October,
with Friday's lowland highs around the mid 70's. Winds will be light
behind the system at 5 to 10 mph.
&&
.LONG TERM...
An upper-level low will begin to shift northeast and out of the
CWA by Friday evening. Drier air will filter into the area
bringing quiet conditions overnight. The weekend looks to be nice
and dry as the flow becomes zonal. PW's will sit at 0.5 to 0.6
inches which is just below average for this time of year. Ridging
will allow for temperatures to increase to the mid-80s.
A new incoming upper-level low starts to take shape and intensify
over the Pacific Ocean and will begin to make it's way eastward.
A slug of moisture associated with this upper-level low will
potentially bring rain chances and breezy winds to western regions
as the low clips our CWA. Disagreement between long-range models
is still bringing uncertainty of when and where the rain sets up.
The GFS is lagging behind the ECMWF, where the EC is bringing rain
chances to the area as soon as Monday evening. Only time will
tell as we head further into the future where models will begin to
align. One thing the models can agree on in the long term is that
the latter half of next week looks to be dry as a strengthening
ridge begins to build over Baja California and work it's way over
the area cutting off precipitation chances for the region.
&&
.FIRE WEATHER...
Fire danger will remain low through the weekend due to today's
wetting rains as seasonal green-up and unreceptive fuels prevents
fire spread. Drier weather returns by Friday afternoon as the upper
level system exits to the east. Temperatures will remain seasonably
cool and relative humidity should stay above 30-40% in the
afternoon. Light east transport winds will result in Poor smoke
ventilation and low midday mixing heights. Drier weather returns
over the weekend, allowing temperatures to warm back up to seasonal
norms and wind remaining light. Another round of scattered showers
and thunderstorms will be possible midweek next week, however
impacts and spacial coverage of wetting rains both look to be low.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 55 77 56 80 / 50 20 0 0
Sierra Blanca 52 72 52 75 / 60 20 0 0
Las Cruces 50 74 51 78 / 40 20 0 0
Alamogordo 50 73 51 77 / 60 30 0 0
Cloudcroft 36 52 36 57 / 70 40 0 0
Truth or Consequences 50 71 52 75 / 50 20 0 0
Silver City 46 66 48 70 / 30 10 0 0
Deming 49 76 50 78 / 30 10 0 0
Lordsburg 50 74 51 77 / 30 0 0 0
West El Paso Metro 57 76 58 81 / 40 20 0 0
Dell City 51 75 51 79 / 70 30 0 0
Fort Hancock 55 80 56 83 / 50 20 0 0
Loma Linda 51 70 52 73 / 60 20 0 0
Fabens 55 78 56 82 / 50 20 0 0
Santa Teresa 52 75 52 78 / 40 20 0 0
White Sands HQ 53 73 55 78 / 50 20 0 0
Jornada Range 51 71 52 75 / 50 20 0 0
Hatch 50 74 51 77 / 40 20 0 0
Columbus 52 76 53 78 / 40 10 0 0
Orogrande 52 73 52 77 / 70 20 0 0
Mayhill 43 61 42 67 / 70 40 0 0
Mescalero 40 62 41 67 / 70 40 0 0
Timberon 40 60 40 65 / 70 40 0 0
Winston 39 65 39 69 / 40 30 0 0
Hillsboro 48 71 50 74 / 40 20 0 0
Spaceport 49 70 49 75 / 50 20 0 0
Lake Roberts 39 67 40 70 / 30 20 0 0
Hurley 44 70 45 72 / 30 10 0 0
Cliff 42 74 43 78 / 20 0 0 0
Mule Creek 45 69 46 72 / 20 0 0 0
Faywood 47 69 49 72 / 30 20 0 0
Animas 48 75 50 78 / 60 0 0 0
Hachita 48 75 49 77 / 60 0 0 0
Antelope Wells 48 75 51 78 / 70 0 0 0
Cloverdale 48 71 50 74 / 70 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
30-Dennhardt/37/29
Hazardous weather outlook, Sep 30, 9:25 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1025 AM MDT Thu Sep 30 2021
NMZ401>417-TXZ418>424-011630-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1025 AM MDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms are expected to track across
portions of southern New Mexico and far west Texas this afternoon.
The primary threat will be localized flooding due to excessive
heavy rain. Roadways may become hazardous or impassable due to
running water. A few storms may also produce small hail and gusty
winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered showers and thunderstorms will stick around over
portions of south-central New Mexico on Friday. Localized flooding
will be possible, especially over the high terrain of the
Sacramento Mountains. Another round of rain chances is likely west
of the Rio Grande Tuesday/Wednesday, with a few strong to severe
storms possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encourage to forward any flooding reports to the
National Weather Service.
Dennhardt
Drought, Upper Gila River Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought over the east and Severe(D2) drought over the west. By the end of the month, the entire zone was in Severe(D2) drought conditions. The Buckhorn Cooperative Observer reported 0.23 inches of precipitation which was 0.84 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The western half of the zone started the month in Extreme(D3) drought out west and Severe(D2) drought east. The entire zone finished the month in Severe(D2) drought. The Gila Hot Springs Cooperative Observer reported 0.27 inches of precipitation which was 0.91 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone started in Extreme(D3) drought and improved to Severe(D2) drought in October.
Drought, Southwest Desert/Lower Gila River Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought out west with Severe(D2) drought conditions over the northeast. By the end of October, the entire zone was in Severe(D2) drought. The Cooperative Observer at White Signal reported 0.38 inches of precipitation which was 0.68 inches below normal.
Drought, Lowlands of the Bootheel
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought over the northwest and improved to Moderate(D1) drought over the southeast. By the end of the month, all areas were in Severe(D2) drought except the far southeast which remained in Moderate(D1) drought conditions. The Antelope Wells Cooperative Observer reported 0.85 inches of precipitation which was 0.12 inches above normal.
Drought, Uplands of the Bootheel
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The northwest portion of the zone started in Extreme(D3) drought with Severe(D2) drought in the southeast. By the end of the month, the entire zone was in Severe(D2) drought.
Drought, Southwest Desert/Mimbres Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone started out with a mix of Extreme(D3) and Severe(D2) drought conditions. By the end of the month, the entire zone was in Severe(D2) drought. The Deming Airport reported 0.01 inches of precipitation which was 0.74 inches below normal.
Drought, Eastern Black Range Foothills
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the entire month. The Hillsboro Cooperative Observer reported 0.02 inches of precipitation which was 0.97 inches below normal.
Drought, Sierra County Lakes
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought. The Truth or Consequences Airport had no precipitation in October which was 0.73 inches below normal.
Drought, Northern Dona Ana County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone remained in Severe(D2) drought over the west and Moderate(D1) drought over the east through the month of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988435, 988437, 988438, 988439, 988442, 988443, 988444, 988445, 988446, 988448.